Alert archive / Arizona / Flash Flood Warnings in 2018

Flash Flood Warning 57, NWS Flagstaff, AZ

July 27, 2018Gila County, Navajo County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Jul 27, 2018, 4:55 PM MST for Gila County, Navajo County, Arizona. It was in force for 56 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 27, 2018, 4:55 PM MST (23:55 UTC)
Expired
Jul 27, 2018, 5:51 PM MST
In force
56 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

Counties Gila County, AZ, Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 117 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 27, 5:37 PM MSTFLASH FLOOD9 Se Carrizo, AZEMERGENCY MANAGEMENT REPORTED 5 FEET OF FLOW IN CEDAR CREEK. RAINFALL OVER THE TOWN OF CEDAR CREEK ALSO PRODUCED WASHOUTS ON PRIVATE DRIVEWAYS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 42 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 11.9 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2018-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 123 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2018-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
123 J/kg
Mixed-layer CIN
-414 J/kg
Mixed-layer LCL
2907 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

784 
WGUS55 KFGZ 272355
FFWFGZ
AZC007-017-280300-
/O.NEW.KFGZ.FF.W.0057.180727T2355Z-180728T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
455 PM MST FRI JUL 27 2018

The National Weather Service in Flagstaff has issued a

* Flash Flood Warning for...
  Gila County near the Cedar City in east central Arizona... 
  Navajo County near Cedar City in north central Arizona...

* Until 800 PM MST

* At 453 PM MST, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Fort Apache Reservation, North Fork, Cedar Creek and White Mountain
  Apache Reservation.

This includes the following streams and drainages...Cedar Creek...
Corduroy Creek...Forestdale Creek...North Fork White River...East
Cedar Creek and Bear Canyon.

This includes the following highways...
 State Route 73 between mile markers 314 and 321.
 Highway 60 between mile markers 322 and 329.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Heavy rainfall over the Cedar fire scar will likely trigger life
threatening flash floods in and downstream of the fire area.
Residences in the community of Cedar Creek may be affected by high
water and debris. Some roadways will be inundated or washed out. Move
to higher ground immediately. Areas impacted by this warning include
but are not limited to Carrizo, the Cedar Creek community, Long Tom
Canyon, and Cedar Canyon.

&&

LAT...LON 3385 11022 3396 11024 3407 11023 3412 11014
      3409 11007 3405 11000 3399 10992

$$

JDS
1 follow-up statement
972 
WGUS75 KFGZ 280051
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
551 PM MST FRI JUL 27 2018

AZC007-017-280100-
/O.CAN.KFGZ.FF.W.0057.000000T0000Z-180728T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila-Navajo-
551 PM MST FRI JUL 27 2018

...THE FLASH FLOOD WARNING FOR GILA AND NAVAJO COUNTIES IS
CANCELLED...

The heavy rain has ended. Aditional flooding is no longer expected 
to pose a threat. Please continue to heed any remaining road 
closures.

LAT...LON 3385 11022 3396 11024 3407 11023 3412 11014
      3409 11007 3405 11000 3399 10992

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 3:03 PM MST, 1 hour 52 minutes earlier.

Area forecast discussion, Jul 27, 3:03 PM MST, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
303 PM MST Fri Jul 27 2018

.SYNOPSIS...Expect increasing chances for showers and
thunderstorms through the weekend. Temperatures will continue to
moderate each day, reaching normal values over the weekend and
into next week. Shower and thunderstorm activity will continue
through much of next week with the greatest threat from the
Mogollon Rim southward.

&&

.DISCUSSION...

Fairly busy this afternoon with several small stream flood
advisories and a few severe tstorm warnings.

Made few changes to the forecast through Monday.
Our concern for this evening is for Yavapai and Gila counties
where strong thunderstorms are expected to develop as outflow
boundaries move from the Mogollon rim into these areas.
Additionally skies are mostly sunny there now with peak heating
just ending. Storms should move from north to south about 15 mph,
and produce locally heavy rain, small hail and gusty winds.

41

.Previous discussion 337 am mst...
For today, latest hi-res model guidance indicates storm initiation
late this morning generally along the Mogollon Rim progressing
southward into the lower elevation areas of Yavapai and Gila
counties this afternoon and evening. With less moisture to work
with, locations north of the Rim are expected to only see isolated
storm activity. The primary threat with these storms will be
gusty winds, frequent lightning, and heavy rainfall. The lack of
deeper moisture over the past few days has led to less of a flash
flood threat, but that will change today and over the next several
days with the deeper moisture present from the Rim southward.
Little change is anticipated over the weekend with medium to high
grade monsoonal activity continuing.

With the high generally remaining in place, expect much of the
same as we head into next week with medium grade monsoon
conditions continuing. Shower and thunderstorm activity will
develop each afternoon especially along and south of the Mogollon
Rim where deeper moisture looks to persist. While not as active,
locations north of the Rim can expect isolated storms.

TPS

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...DL/TPS
AVIATION...Suk
FIRE WEATHER...Suk

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Jul 27, 11:43 AM MST, 5 hours 12 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1143 AM MST FRI JUL 27 2018

AZZ017-271915-
White Mountains-
1143 AM MST FRI JUL 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR APACHE COUNTY UNTIL 1215 PM
MST...

At 1142 AM MST, a strong thunderstorm was reported near Greer, or 18
miles southwest of Springerville, moving northeast at 10 mph.

Nickel size hail will be possible with this storm.

This storm will remain over mainly rural areas of Apache County,
including the following locations: Sunrise Lake.

LAT...LON 3395 10956 3404 10966 3408 10954 3402 10948
TIME...MOT...LOC 1842Z 211DEG 10KT 3401 10957

41
Special weather statement, Jul 27, 1:14 PM MST, 3 hours 41 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
114 PM MST FRI JUL 27 2018

AZZ015-272100-
Western Mogollon Rim-
114 PM MST FRI JUL 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR COCONINO COUNTY UNTIL 200 PM
MST...

At 113 PM MST, Doppler radar was tracking a strong thunderstorm near
Mountainaire, or 9 miles southeast of Flagstaff, moving south at 10
mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Dairy Springs Campground, Walnut Canyon National Monument, Cosnino,
Munds Park, Mormon Lake, Upper Lake Mary, Walnut Canyon Visitors
Center, Pinegrove Campground, Lake View Campground, Upper Lake Mary
Boat Ramps, Lower Lake Mary, Canyon Vista Campground and Ashurst Lake
Campgrounds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

If on or near Lake Mary, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 3493 11164 3514 11166 3523 11148 3498 11129
TIME...MOT...LOC 2013Z 344DEG 9KT 3506 11155

41
Special weather statement, Jul 27, 1:49 PM MST, 3 hours 6 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
149 PM MST FRI JUL 27 2018

AZZ015-016-272115-
Western Mogollon Rim-Eastern Mogollon Rim-
149 PM MST FRI JUL 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR COCONINO COUNTY UNTIL 215 PM
MST...

At 148 PM MST, Doppler radar was tracking a strong thunderstorm over
Dairy Springs Campground, or 16 miles east of Sedona, moving
southwest at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Mormon Lake, Dairy Springs Campground and Double Springs Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3483 11148 3489 11162 3503 11149 3499 11137
TIME...MOT...LOC 2048Z 052DEG 16KT 3494 11152

41
Local storm report, Jul 27, 3:06 PM MST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
306 PM MST FRI JUL 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0257 PM     HAIL             2 WSW DOWNTOWN FLAGSTAF 35.18N 111.69W
07/27/2018  E0.50 INCH       COCONINO           AZ   PUBLIC

            DIME SIZED HAIL AND MINOR STREET FLOODING IN
            PRESIDIO OF THE PINES NEIGHBORHOOD. EXACT
            LOCATION IS ESTIMATED. REPORTED FROM
            TWITTER.

&&

MCT
Local storm report, Jul 27, 3:38 PM MST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
338 PM MST FRI JUL 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             KACHINA VILLAGE         35.10N 111.69W
07/27/2018  E0.88 INCH       COCONINO           AZ   FIRE DEPT/RESCUE

&&

MCT

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 6:11 PM MSTSpecial Weather StatementFGZYavapai49 min
Jul 27, 11:43 AM MSTSpecial Weather StatementFGZ32 min
Jul 27, 11:58 AM MSTAreal Flood AdvisoryFGZApache2 hr
Jul 27, 1:14 PM MSTSpecial Weather StatementFGZ46 min
Jul 27, 1:29 PM MSTAreal Flood AdvisoryFGZCoconino2 hr
Jul 27, 1:49 PM MSTSpecial Weather StatementFGZ26 min
Jul 27, 2:18 PM MSTSevere Thunderstorm WarningFGZCoconino, Gila, Navajo23 min
Jul 27, 2:25 PM MSTAreal Flood AdvisoryFGZCoconino3 hr
Jul 27, 2:47 PM MSTSevere Thunderstorm WarningFGZGila, Navajo43 min
Jul 27, 2:51 PM MSTAreal Flood AdvisoryFGZCoconino3 hr
Jul 27, 3:07 PM MSTSevere Thunderstorm WarningFGZCoconino38 min
Jul 27, 3:23 PM MSTSevere Thunderstorm WarningFGZGila67 min
Jul 27, 3:38 PM MSTSevere Thunderstorm WarningFGZApache, Navajo37 min
Jul 27, 3:57 PM MSTFlash Flood WarningFGZYavapai3 hr
Jul 27, 4:03 PM MSTSevere Thunderstorm WarningFGZGila42 min
Jul 27, 4:40 PM MSTSevere Thunderstorm WarningFGZCoconino, Yavapai50 min

Nearby

Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.